Man developed hepatitis after energy drink ‘overdose’

Each bottle of his energy drink contained 40 mg of Niacin - 200 per cent the recommended daily value.
Each bottle of his energy drink contained 40 mg of Niacin - 200 per cent the recommended daily value.
0
Have your say

Downing too many energy drinks can cause hepatitis, doctors have warned.

A 50-year-old builder was admitted to hospital with hepatitis after downing up to five energy drinks every day for three weeks.

After the man started consuming energy drinks, he developed malaise, anorexia and worsening abdominal pain, which progressed to nausea, and vomiting.

He originally thought his symptoms were down to a flu-like syndrome.

But he became alarmed when he developed dark urine and jaundice, according to doctors writing in the journal BMJ Case Reports.

They said he didn’t note any changes in his diet or use of alcohol, tobacco, or illicit drugs - apart from consuming energy drinks.

He said he used the energy drinks to help get through his labour-intensive working day.

Physical examination revealed jaundice and right upper abdominal tenderness.

Lab tests revealed high levels of liver enzymes, called transaminases, indicating liver damage, and evidence of chronic hepatitis C infection. Liver biopsy showed severe hepatitis.

Doctors who treated the man explain that his development of hepatitis was likely due to excessive energy drink consumption, specifically vitamin B3 (niacin).

His intake was around 160 to 200 mg daily, below the threshold expected to cause toxicity, but similar to a previously reported energy drink associated hepatitis.

Doctors say toxicity is likely worsened by the accumulative effect. Each bottle of his energy drink contained 40 mg of Niacin - 200 per cent the recommended daily value.

The patient was treated with close observation, frequent monitoring, and symptom management.

He discontinued consumption of all energy drinks and he was advised to avoid any similar niacin-containing products in the future.

Around half of cases of liver failure in the US are due to drug induced liver injury, according to doctors.

The list of associated drugs and toxins has significantly grown as the market for dietary and herbal supplements continues to rapidly expand.

Estimates suggest around 23,000 emergency department visits each year are due to adverse events related to dietary supplements.

The report concluded: “As the energy drink market continues to rapidly expand, consumers should be aware of the potential risks of their various ingredients.

“Vitamins and nutrients, such as niacin are present in quantities that greatly exceed the recommended daily intake, lending to their high risk for harmful accumulation and toxicity.”